Alert archive / West Virginia / Areal Flood Warnings in 2016
Areal Flood Warning 7, NWS Blacksburg, VA
NWS Blacksburg, VA issued this areal flood warning at Jun 23, 2016, 9:29 PM EDT for Greenbrier County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2016, 9:29 PM EDT (01:29 UTC)
- Expired
- Jun 24, 2016, 3:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Emergency
- Emergency
- Flood severity
- None
County Greenbrier County, WV
The radar
The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 750 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 326 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 9.9
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 8:38 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 23, 8:38 PM EDT, 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
838 PM EDT THU JUN 23 2016
.SYNOPSIS...
Low pressure will move east out of the Ohio Valley this
evening, and then push off the mid-Atlantic coast tonight,
allowing a trailing cold front to drop south into the region on
Friday. Scattered to numerous showers and thunderstorms will
impact much of the region into tonight as this system moves
through the area. The front slides to the south of the area Friday
night allowing drier high pressure to slowly build in from the
north this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Update at 725 PM EDT Thursday...
Opted to extend the going flash flood watch until 03z/11 pm given
continued training storms and to better match neighbors along with
severe watch 291. Still appears that loss of instability should
finally allow storms to weaken around midnight.
Previous discussion as of 200 PM EDT Thursday...
Bands of deep convection continue across the north, one associated
withthe residual outflow from the earlier MCS, and another
farther north along the actual surface front. Short term guidance
continues to struggle on future placement of stronger storms with
some feeding ongoing coverage southeast across the Blue Ridge,
with added development over the south/west where current CAPE
values have zoomed up to above 2000 J/KG per heating. Others tend
to work new development down the western mountains and then unzip
east over the south into the instability gradient. For now think a
blend in order with current coverage likely heading east/southeast
with some of this coverage gradually filling in farther south as
more heating is realized. Thus plan to shift higher
likely/categorical pops farther south into the early evening
before loss of heating causes coverage to fade. Given
unidirectional flow and stronger winds aloft good potential for
added training and clusters of multicellular damaging wind
producing storms through early evening. Therefore planning to keep
the earlier expanded flood watch going and not go further east for
now pending trends. Lows still warm/muggy in the 60s to lower 70s.
Uncertainty exists in the location of the surface boundary on Friday
with potential affects from organized convection through this
evening and debris clouds early Friday. Models have again slowed up
the southward progress of the boundary given only weak surface
ridging to the north and weak low pressure along the front. This
along with continued westerly flow should allow any residual clouds
to erode by midday resulting in a quick uptick in instability espcly
southern/eastern sections in the afternoon. Latest SPC Day2 has
beefed up much of the region to slight risks pending trends with the
above scenario. Otherwise bumping up pops to high chance/low likelys
espcly Blue Ridge east where the better severe threat may exist.
Highs likely a bit warmer without much morning convection so
thinking mostly 80s, to around 90 Piedmont.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
As of 150 PM EDT Thursday...
Surface front should finally slide south of the region Friday night
into Saturday allowing a gradual infiltration of drier air in the
wake of weak low pressure to the southeast. Will keep in some low
pops for evening coverage given lingering instability and low level
moisture along the Blue Ridge, followed by clearing overnight. Weak
high pressure will build in with weak low level wedging under high
heights aloft on Saturday. However still appears just enough
weakness and residual moisture to pop isolated afternoon showers
mountains otherwise partly cloudy.
Drier air may enhance a bit by Sunday as the surface high noses in
from offshore while the low level flow deepens a bit from the
northeast. This will also result in weak return flow taking shape
over the far west where some low pops likely needed otherwise
keeping it dry with more sun possible.
Highs mostly in the 80s with little change in airmass in the wake of
the weak front.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 1230 PM EDT Thursday...
Repeat scenario of the upper pattern seen in the past few weeks will
return by next week as a large 5h low slides east over the western
ridge and helps dig out another eastern trough. This should propel a
couple associated surface cold fronts through the region with the first
Monday, and another later Tuesday when somewhat drier/cooler air looks
to advect in. Ahead of these boundaries will see moisture quickly
return Sunday night and moreso on Monday when models show decent higher
pwats and subsequent more widespread showers/storms. Thus including
high chance to likely pops Monday. Deeper pwats may start to exit
Monday night into Tuesday but still enough residual low level moisture
to support widely scattered showers into Tuesday before the secondary
front crosses. Drier air follows the front Tuesday night into Wednesday
as weak high pressure builds in ahead of yet another impulse rounding
the base of the upper trough Wednesday night into Thursday. This may
drive a weak area of low pressure east along the residual front
resulting in another round of showers by day7. Temps look to stay near
seasonal norms for most of the period except perhaps a bit cooler by
the end of the week with more clouds/showers around.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
As of 0730 PM EDT Thursday...
Band of thunderstorms with gusty winds and heavy rain is slowly sinking
south through the region. Expect very poor flying conditions
through about Midnight before conditions start to improve
overnight. If skies can manage to clear after the storms fog may
become a problem but it currently looks like there will be enough
mid cloud cover to make widespread IFR/LIFR in fog/stratus an
unlikely scenario. Another round of thunderstorms is expected
tomorrow but timing and locations are uncertain so will use VCTS
to cover the situation and not attempt to get specific.
Note that there are issues with the ASOS at KDAN and AWOS at KLWB
so these TAFs will be AMD NOT SKED until the units come back
online.
Extended discussion...
High pressure will try to build from the northeast on Saturday,
but there should be enough instability over the mountains for
isolated afternoon showers and thunderstorms during the weekend.
Coverage of these storms should increase by Monday before becoming
more isolated on Tuesday with the passage of another cold front.
Overall, expect periods of IFR/MVFR within the showers and
thunderstorms and also during potential early morning fog due to
increasing moisture at the ground.
&&
.HYDROLOGY...
Flash flood watch now in effect into early this evening with the
inclusion of Rockbridge, Botetourt and Amherst counties. Added
storm complexes along with training bands could lead to more
widespread flash flooding given very low flash flood guidance
attm, and possible added 1 to 3 inches of rain in spots. Heavy
rainfall also possible south of the watch area but thinking only
isolated flooding at this point given somewhat less rainfall in
these areas of late.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 11 PM EDT this evening for VAZ007-019-
020-023-024-035.
NC...None.
WV...Flash Flood Watch until 11 PM EDT this evening for WVZ042>044-
507-508.
&&
SYNOPSIS...JH/WERT
NEAR TERM...JH
SHORT TERM...JH
LONG TERM...JH
AVIATION...JH/MBS
HYDROLOGY...JHHazardous weather outlook, Jun 23, 7:18 PM EDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 718 PM EDT THU JUN 23 2016 VAZ007-019-020-023-024-035-WVZ042>044-507-508-242330- TAZEWELL-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-AMHERST-MERCER- SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER- 718 PM EDT THU JUN 23 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED THUNDERSTORMS MAY APPROACH SEVERE LIMITS AGAIN FRIDAY AFTERNOON WITH STRONG WINDS AND SOME HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ002>006-VAZ009>018-022-032>034-043>046-058-059-242330- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-SMYTH-BLAND-GILES-WYTHE- PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ROANOKE-PATRICK- FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-HALIFAX- CHARLOTTE- 718 PM EDT THU JUN 23 2016 ...SEVERE THUNDERSTORM WATCH 291 IN EFFECT UNTIL 11 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NCZ001-018>020-VAZ047-242330- ASHE-WATAUGA-WILKES-YADKIN-BUCKINGHAM- 718 PM EDT THU JUN 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND CENTRAL VIRGINIA. .DAY ONE...TONIGHT. ADDED COMPLEXES OR BANDS OF THUNDERSTORMS ARE EXPECTED TO MOVE INTO OR REDEVELOP OVER THE AREA INTO THIS EVENING. SOME OF THE STRONGER STORMS...MAY BECOME SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE FROM STRONG DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE...WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS COULD OCCUR AGAIN FRIDAY AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, Jun 23, 8:57 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
857 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG RICH CREEK 37.38N 80.83W
06/23/2016 GILES VA 911 CALL CENTER
THUNDERSTORM WIND TOOK DOWN NUMEROUS TREES AND POWERPOLES
IN THE RICH CREEK AREA OF GILES COUNTY, VA.
&&
HYSELLSpecial weather statement, Jun 23, 9:10 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 PM EDT THU JUN 23 2016
VAZ017-033-034-043>045-058-059-240145-
HENRY-CHARLOTTE-HALIFAX-FLOYD-CAMPBELL-BEDFORD-PITTSYLVANIA-FRANKLIN-
910 PM EDT THU JUN 23 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL CHARLOTTE...PITTSYLVANIA...FRANKLIN...NORTHEASTERN
FLOYD...NORTHERN HENRY...SOUTHWESTERN CAMPBELL...NORTHWESTERN HALIFAX
AND SOUTH CENTRAL BEDFORD COUNTIES...
AT 910 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM HURT TO NEAR SAGO TO FLOYD...AND MOVING EAST AT 45
MPH.
WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
ALTAVISTA...
HURT...
CHATHAM...
AND GRETNA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3701 7878 3672 7922 3671 7986 3679 8005
3680 8004 3683 8008 3685 8008 3687 8022
3696 8043 3712 8009 3702 7970 3716 7926
TIME...MOT...LOC 0110Z 283DEG 39KT 3709 7930 3686 7968 3692 8031
DSLocal storm report, Jun 23, 9:12 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
912 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG 3 ENE BLAND 37.11N 81.06W
06/23/2016 BLAND VA 911 CALL CENTER
ONE TREE BLOWN DOWN BY THUNDERSTORM WINDS ON ROUTE 42.
&&
HYSELLSpecial weather statement, Jun 23, 9:15 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 915 PM EDT THU JUN 23 2016 NCZ005-006-240145- ROCKINGHAM-CASWELL- 915 PM EDT THU JUN 23 2016 ...A LINE OF SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHERN CASWELL AND ROCKINGHAM COUNTIES... AT 914 PM EDT...A LINE OF SCATTERED STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM MAYFIELD TO INTELLIGENCE...AND MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... REIDSVILLE... WENTWORTH... MADISON... YANCEYVILLE... AND BETHEL. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3635 8003 3654 7957 3652 7917 3624 7958 TIME...MOT...LOC 0114Z 281DEG 25KT 3652 7959 3638 7989 DS
Local storm report, Jun 23, 9:18 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
918 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM TSTM WND DMG 2 SSE PULASKI 37.02N 80.78W
06/23/2016 PULASKI VA 911 CALL CENTER
THUNDERSTORM WINDS BLEW DOWN ONE TREE NEAR THE DRAPER
VALLEY OVERLOOK.
&&
HYSELLLocal storm report, Jun 23, 9:19 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT THU JUN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TSTM WND DMG 1 SW LEASBURG 36.39N 79.17W
06/23/2016 CASWELL NC 911 CALL CENTER
THUNDERSTORM WINDS RESULTED IN NUMEROUS TREES DOWN ALONG
US 158 IN THE FAR EASTERN PORTIONS OF CASWELL COUNTY IN
NC.
&&
HYSELLThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:12 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Carroll, Floyd, Giles, Montgomery, Pulaski and 3 more | 48 min |
| Jun 23, 8:15 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Smyth, Tazewell | 45 min |
| Jun 23, 8:28 PM EDT | Areal Flood Advisory | RNK | Montgomery, Roanoke, City of Radford, City of Roanoke, City of Salem | 6 hr |
| Jun 23, 8:49 PM EDT | Areal Flood Advisory | RNK | Bedford | 6 hr |
| Jun 23, 8:51 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Grayson, Pulaski, Smyth, Tazewell, Wythe | 39 min |
| Jun 23, 9:10 PM EDT | Special Weather Statement | RNK | Floyd, Franklin, Pittsylvania | 35 min |
| Jun 23, 9:29 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Grayson, Patrick, Pulaski, Wythe, City of Galax | 61 min |
| Jun 23, 9:46 PM EDT | Special Weather Statement | RNK | Halifax, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville | 44 min |
| Jun 23, 9:56 PM EDT | Flash Flood Warning | RNK | Halifax, Pittsylvania, City of Danville | 6 hr |
| Jun 23, 10:35 PM EDT | Special Weather Statement | RNK | City of Danville | 55 min |
| Jun 23, 11:12 PM EDT | Areal Flood Warning | RNK | Alleghany, City of Covington | 18 hr |
| Jun 23, 11:54 PM EDT | Areal Flood Warning | RNK | Bath | 6 hr |
| Jun 24, 11:32 AM EDT | Special Weather Statement | RNK | Alleghany | 58 min |
| Jun 24, 12:48 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jun 24, 6:36 PM EDT | Areal Flood Advisory | RNK | City of Roanoke | 114 min |
| Jun 23, 9:15 PM EDT | Special Weather Statement | RNK | Rockingham | 30 min |
| Jun 23, 10:07 PM EDT | Special Weather Statement | RNK | Caswell | 23 min |
| Jun 23, 10:30 PM EDT | Special Weather Statement | RNK | Surry, Yadkin | 60 min |
| Jun 23, 10:56 PM EDT | Special Weather Statement | RNK | Watauga, Wilkes | 64 min |
| Jun 24, 3:29 AM EDT | Areal Flood Warning | RNK | Greenbrier | 6 hr |
| Jun 24, 9:28 AM EDT | Areal Flood Warning | RNK | Greenbrier | 9 hr |
| Jun 24, 12:38 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
| Jun 24, 4:08 PM EDT | Special Weather Statement | RNK | Greenbrier | 52 min |
| Jun 24, 6:30 PM EDT | Areal Flood Warning | RNK | Greenbrier | 24 hr |
Nearby
Areal Flood Warnings in West Virginia, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.